Alert archive / Connecticut / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS New York, NY

September 18, 2004Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; Suffolk County, New York

NWS New York, NY issued this flash flood warning at Sep 18, 2004, 9:40 AM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; Suffolk County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2004, 9:40 AM EDT (13:40 UTC)
Expired
Sep 18, 2004, 12:30 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 43 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 181341
FFWOKX
CTC001-009-NYC103-181630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
940 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT
  SOUTHERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT
  SOUTHWESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 1230 PM EDT

* AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN NEAR NORTHPORT...MOVING NORTH AT 40 MPH. RAINFALL 
RATES OF 1 TO 1 1/2 INCHES PER HOUR HAVE BEEN REPORTED. THE RAIN 
WILL CONTINUE THROUGH LATE THIS MORNING AND EARLY AFTERNOON AND WILL 
BE OCCASIONALLY HEAVY. FLOODING ALONG AREA ROADWAYS AND IN POOR 
DRAINAGE AREAS WILL OCCUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4094 7352 4069 7342 4070 7318 4141 7256
      4111 7374
2 follow-up statements
000 
WGUS71 KOKX 181453
FFSOKX
NYC103-181630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1051 AM EDT SAT SEP 18 2004


...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM EDT FOR SUFFOLK 
COUNTY...

HEAVY RAIN CONTINUES TO FALL OVER CENTRAL AND EASTERN SUFFOLK COUNTY 
WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. EXCESSIVE RUNOFF FROM 
THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$
000 
WGUS71 KOKX 181620
FFSOKX
CTC001-009-181645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1220 PM EDT SAT SEP 18 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR 1230 PM EDT WILL 
BE ALLOWED TO EXPIRE...

COUNTIES INCLUDE...FAIRFIELD AND NEW HAVEN COUNTIES IN CONNECTICUT.

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS IN THE WARNED 
AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH 
FLOOD THREAT. EVEN THOUGH STREAMS ARE RECEDING...SOME ROADWAYS STILL 
MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING 
THROUGH FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:00 AM EDT, 6 hours 40 minutes earlier.

Area forecast discussion, Sep 18, 3:00 AM EDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
300 AM EDT SAT SEP 18 2004

.SHORT TERM (TODAY THROUGH TONIGHT)...
MODELS IN FAIRLY GOOD AGREEMENT WITH THE MAIN FEATURES EXPECTED
ACROSS THE REGION THROUGH THE SHORT TERM. AGREE THAT THE AXIS OF
HEAVY PRECIPITATION WILL BE NORTH AND WEST OF THE METRO AREA AND
HEAVILY INFLUENCED BY OROGRAPHIC LIFT. AS SUCH DO NOT BELIEVE I NEED
THE FLOOD WATCH TO COVER MY ENTIRE REGION...ALTHOUGH LOCALLY
MODERATE TO HEAVY RAIN IS A CHANCE ANYWHERE IN MY AREA THROUGH EARLY
AFTERNOON. HOWEVER...WITH MAIN THREAT NORTH AND WEST WILL KEEP THE
FLOOD WATCH GOING ONLY FOR THESE AREAS. OTHERWISE...RAIN MOVES INTO
AND ACROSS REGION TODAY...THEN PULLS AWAY AT DAYS END. WILL DROP
MENTION OF ANY LINGER RAIN FROM THE EVENING PERIOD. WINDS BECOME
GUSTY AS THE DAY PROGRESSES WITH FREQUENT GUSTS BETWEEN 25 AND 30
KNOTS EXPECTED. DRIER AIR MOVES IN LATE IN THE DAY OR EARLY EVENING
WITH FAIR SKIES TONIGHT. USE A COMPROMISE FOR MY TEMPERATURES
THROUGH THIS TIME FRAME.
&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
WITH STRONG RIDGE MOVING IN...EXPECT FAIR SKIES TO PREVAIL THROUGH
THE LONG TERM. THE GUSTY WINDS CONTINUE SUNDAY AND MAYBE INTO SUNDAY
EVENING BEFORE GRADIENT RELAXES. PREVIOUS GRIDS REFLECT THIS
THINKING WELL ENOUGH SO ONLY NEEDED TO DO SOME MINOR ADJUSTMENTS
HERE.
&&

.MARINE...A SMALL CRAFT ADVISORY WILL BE ISSUED FOR ALL WATERS AS
WINDS ARE EXPECTED TO INCREASE AS THE DAY PROGRESSES...AND WILL
REACH 20 TO 25 KT THIS AFTERNOON WITH GUSTS IN THE 30 TO MAYBE 35
KNOT RANGE. THESE MAGNITUDES WILL CONTINUE THROUGH MUCH OF THE NIGHT
TONIGHT BEFORE SLOWLY STARTING TO STAIR STEP DOWN LATER SUNDAY INTO
MONDAY. SEAS WILL ALSO KICK UP IN RESPONSE TO THE STRONG WINDS...AND
ARE EXPECTED TO REACH 5 FT BENCHMARK THIS AFTERNOON...THEN REMAIN AT
OR ABOVE CRITERIA INTO MONDAY. EVEN THEN WE MAY NOT SEE THEM COME
DOWN IF WE ARE AFFECTED BY SWELLS FROM TROPICAL STORM JEANNE.

&&

.AVIATION...QUITE A BIT TO DEAL WITH THIS MORNING. FIRST...CIGS ARE
GENERALLY VERY LOW END MVFR OR IFR. ISOLD LOCALES ARE WORSE...BUT
MOST EVERYONE BETWEEN 500 AND 1500 FT. THIS SHOULD CONTINUE THROUGH
AROUND EARLY AFTERNOON BEFORE SLOW IMPROVEMENT OCCURS WITH A DRYING
NORTHERLY FLOW. BY DUSK...EXPECT MOST IF NOT ALL OF THE AREA TO HAVE
IMPROVED TO VFR...WITH THE ONLY EXCEPTION POSSIBLY ACROSS EASTERN
LONG ISLAND AND SOUTHEASTERN CONNECTICUT. VSBYS HAVE BEEN MUCH
TRICKER AS THEY RANGE ALL THE WAY FROM LIFR TO VFR. HOWEVER EXPECT
THE RANGE TO TIGHTEN SIGNIFICANTLY EARLY THIS MORNING AS RAIN
OVERSPREADS THE REGION. WE WILL LIKELY SEE ALL TERMINALS FIND THEIR
WAY TO HIGH END IFR OR MVFR. IMPROVEMENT WITH VSBYS WILL LIKELY
OCCUR EARLIER THAN CIGS AS WINDS INCREASE AFTER DAYBREAK. THIS
SHOULD CLEAR THE REGION OF FOG...MEANING THAT DECREASED VSBY WILL BE
DUE TO RAIN. FROM MIDDAY ON...WE SHOULD BE LOOKING AT PREVAILING VFR
WITH SCT LOWERING TO MVFR IN RAIN.

WIND WILL HAVE THE BIGGEST IMPACT AS THE DAY PROGRESSES. WE SHOULD
SEE EVERYONE SLOWLY TURN FROM EAST OR SOUTHEAST TO NORTHEAST BY MID
MORNING...AND EVENTUALLY TO NORTHERLY BY EARLY-MID AFTERNOON.
MAGNITUDES WILL INCREASE...EVENTUALLY REACHING 15 TO 20 KT SUSTAINED
ALONG WITH GUSTS AS HIGH AS AROUND 30 KT THIS AFTERNOON. WINDS WILL
DECREASE SLIGHTLY TONIGHT...BUT WILL STILL REMAIN QUITE STRONG DUE
TO THE TIGHT GRADIENT. LOOK FOR SUSTAINED 15 KT WITH GUSTS TO AROUND
25 KT OVERNIGHT.

&&

.HYDROLOGY...
AS MENTIONED ABOVE...WILL KEEP WATCH UP FOR ZONES NORTH THROUGH WEST
OF THE METRO AREA WHERE BASIN AVERAGE 2 TO 3 INCHES EXPECTED...BUT
LOCALLY HIGHER AMOUNTS SEEN IN THESE AREA...ESPECIALLY WHERE TERRAIN
A FACTOR. ELSEWHERE 1 TO LOCALLY 2 INCHES. ALTHOUGH THIS COULD CAUSE
SOME LOCAL FLOODING PROBLEMS IN POOR DRAINAGE AREAS AND ALONG AREA
ROADWAYS....BELIEVE THIS DOES NOT WARRANT A CONTINUE OF THE WATCH
FOR THESE AREAS AND AS SUCH IT WILL BE DROPPED ON THIS ISSUANCE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 18Z TODAY...CTZ005.
NJ...FLOOD WATCH UNTIL 18Z TODAY...NJZ002>005-011.
NY...FLOOD WATCH UNTIL 18Z TODAY...NYZ067>071.
MARINE...SMALL CRAFT ADVISORY...ALL WATERS
         ...ANZ350-353-355-330-335-338.
&&
Hazardous weather outlook, Sep 18, 4:00 AM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT SAT SEP 18 2004

CTZ005-NJZ002>005-011-NYZ067>071-190900-
BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-NORTHERN FAIRFIELD CT-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ-
400 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A FLOOD WATCH REMAINS IN EFFECT UNTIL 200 PM THIS AFTERNOON FOR
RAIN...HEAVY AT TIMES. THE HEAVIEST RAINFALL IS NOW EXPECTED TO FALL
MAINLY NORTH AND WEST OF THE METROPOLITAN AREA WHERE BETWEEN 2 AND 3
INCHES MAY OCCUR. LOCALLY HIGHER AMOUNTS ARE POSSIBLE HOWEVER...
ESPECIALLY IN THE HIGHER ELEVATION AREAS. RAINFALL AMOUNTS AS SUCH
WILL CAUSE SIGNIFICANT URBAN...SMALL STREAM AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY.

CTZ006>012-NJZ006-NYZ072>081-190900-
BRONX NY-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY-
NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHWEST SUFFOLK NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY-
400 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THE FLOOD WATCH HAS BEEN CANCELLED FOR THESE AREAS AS RAINFALL
AMOUNTS ARE NOW EXPECTED TO AVERAGE BETWEEN 1 AND POSSIBLY 2 INCHES
TODAY. ALTHOUGH SUCH AMOUNTS MAY CAUSE SOME FLOODING OF POOR DRAINAGE
AREAS AND ALONG OUR AREA ROADWAYS...WE DO NOT EXPECT ANY WIDESPREAD
OR SIGNIFICANT PROBLEMS TO OCCUR.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:26 AM EDTFlash Flood WarningOKXBronx, Kings, Nassau, New York, Queens, Richmond3 hr
Sep 18, 9:38 AM EDTSpecial Marine WarningOKX52 min

Nearby

Flash Flood Warnings in Connecticut, 2004Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.